Missouri, 2020

Hail in Missouri, April 11, 2020

April 11, 2020 · NWS EAX · 7 events in 2 counties and zones

Scattered thunderstorms formed on April 11, and moved northeastward away from the KC metro, into rural areas. While some of these storms may have produced very large hail, the office received reports of mostly quarter to golf ball sized hail stones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered thunderstorms formed on April 11, and moved northeastward away from the KC metro, into rural areas. While some of these storms may have produced very large hail, the office received reports of mostly quarter to golf ball sized hail stones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 11, 5:27 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 11, 5:27 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Sat Apr 11 2020

.Discussion...
Issued at 237 PM CDT SAT APR 11 2020

Precipitation has largely shifted east out of the forecast area as
of early this afternoon. In the wake of morning convection,
partially cleared skies and breezy southwesterly winds allowed for
temperatures to quickly warm into the 60s and low 70s across the
western half of the CWA. With continued moisture transport, clouds
have quickly filled back into the area over the past couple of
hours, likely limiting temperatures from warming only a few more
degrees for the remainder of the afternoon.

Attention turns to an area of surface convergence expected to evolve
early this evening near the I-70 corridor of eastern Kansas into
western Missouri. This zone will be the most probable area for
convection to develop around/just after sunset, gradually
moving/expanding east-northeastward. Thunderstorms will be an
environment supportive of some severe potential in the form of large
hail and gusty winds, with the greatest chance of severe weather over
eastern Kansas and western Missouri. Eastward extent of instability
will fall out rather abruptly, so expect convection to weaken as
storms develop/move east of the KC Metro. This general area of
convection will shift east of the area prior to sunrise, and outside
of a few scattered showers, may see a lull in activity moving into
Sunday morning. This will change as additional convection forms
along/behind a slowly moving cold front and the approach of strong
large scale ascent associated with the primary upper low ejecting
into the Ozark Plateau. While the entire warm sector will have an
environment to support thunderstorms, the best instability is
projected to remain SW of the CWA over SE KS/SW MO, resulting in the
most robust convection outside of the forecast area. Still cannot
rule out a few storms briefly producing hail up to quarter size.

Post-frontal, temperatures will steadily fall and wind speeds
will rapidly increase. In fact, Sunday night looks downright
unpleasant, with sustained wind speeds of 20-30mph and gusts up to
40mph. Factor in the cool temperatures, wind chills Sunday night
into Monday morning will likely be in the teens.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 619 PM CDT SAT APR 11 2020

A busy forecast with multiple rounds of thunderstorms, low
ceilings, frontal passage, and high winds. The first threat
tonight will be a round of strong to severe thunderstorms that
will for up over eastern KS and move into Missouri in the next
hour or two. The storms will stay along and north of the I-35 and
move into north central Missouri over time. High winds and large
hail will be a threat with these storms as they push through.
Storm intensity will lower after 3-4Z with some isolated lightning
possible through 7-8Z. MVFR ceilings will move into the area after
the storms and stick around through the morning timeframe. Low
level moisture advection will continue to lower the clouds with
IFR conditions possible after sunset. A cold front will move
through the area from 18-21Z tomorrow from the NW to the SE. This
front will bring a line of showers and thunderstorms along with a
quick wind shift form S to the NW. With that wind shift will be an
increase in winds quickly with gusts going from 25kts to 35kts by
the afternoon. Winds will be the main impact tomorrow afternoon
with possible peak gusts near 40kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Barham
Hazardous weather outlook, Apr 11, 2:50 AM CST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
350 AM CDT Sat Apr 11 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
350 AM CDT Sat Apr 11 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and a few thunderstorms may be possible today
 however theses storms will not be severe. Later this evening, a
 cold front will approach the area and thunderstorms will develop
out ahead of it. A few of these storms may be strong with a isolated
severe storm possible. Hail up to the size of quarters with wind
gusts 30 to 50 mph will be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 A few strong to isolated severe storms will again be possible on
 Sunday as a strong cold front moves through the area.

 Behind the cold front, well below normal temperatures are expected
 with freezing conditions expected Monday through Thursday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 11, 6:33 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
733 PM CDT Sat Apr 11 2020

KSZ103-104-MOZ028-029-120115-
Wyandotte KS-Leavenworth KS-Platte MO-Clay MO-
733 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...CENTRAL
LEAVENWORTH...SOUTHWESTERN CLAY AND SOUTHEASTERN PLATTE COUNTIES
UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Shawnee, Gladstone, Lansing, Smithville, Bonner Springs, Parkville,
Platte City, Basehor, Edwardsville, North Kansas City, Riverside,
Weatherby Lake, Kansas City Kansas, Kansas City, Lake Waukomis,
Ferrelview, Avondale, Platte Woods, Oakview and Northmoor.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 419.
 Interstate 35 in Missouri between mile markers 6 and 8.
 Interstate 29 between mile markers 0 and 19.
 Interstate 635 between mile markers 4 and 12.
 Interstate 435 between mile markers 10 and 43.
 Kansas Turnpike between mile markers 216 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3939 9475 3934 9453 3914 9455 3905 9482
      3906 9487 3903 9489 3901 9496 3910 9507
TIME...MOT...LOC 0032Z 234DEG 29KT 3909 9498

Leighton

The radar

The Pleasant Hill radar (KEAX), 57 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Platte

When
April 11, 7:05 PM CST
Where
Platte County, 1.27 mi ENE of Parkville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.210, -94.680

Hail, Platte

When
April 11, 7:10 PM CST to 7:11 PM CST
Where
Platte County, 0.54 mi W of Barry
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.250, -94.630

Hail, Platte

When
April 11, 7:12 PM CST to 7:13 PM CST
Where
Platte County, 0.69 mi N of Milton
Measured
1 in hail
Reported by
Public
Coordinates
39.230, -94.630

Hail, Platte

When
April 11, 7:12 PM CST to 7:13 PM CST
Where
Platte County, 1.38 mi N of Platte Woods
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -94.670

Hail, Platte

When
April 11, 7:20 PM CST to 7:21 PM CST
Where
Platte County, 1.27 mi ENE of Barry
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.260, -94.600

Hail, De Kalb

When
April 11, 8:31 PM CST to 8:34 PM CST
Where
De Kalb County, 1.06 mi E of Clarksdale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.820, -94.550

Hail, De Kalb

When
April 11, 8:39 PM CST to 8:40 PM CST
Where
De Kalb County, 1.27 mi ENE of Maysville
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -94.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878299, 878300, 878301, 878302, 878303, 878304, 878305.